Ohio, 2008

Hail and Damaging Winds in Ohio, June 26, 2008

June 26, 2008 · NWS ILN · 5 events in 4 counties and zones

An unstable airmass over the Ohio Valley combined with a weak mid level disturbance to spark scattered thunderstorms over the region, a few of which became severe with damaging wind or large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An unstable airmass over the Ohio Valley combined with a weak mid level disturbance to spark scattered thunderstorms over the region, a few of which became severe with damaging wind or large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 26, 12:17 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 26, 12:17 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
117 PM EDT THU JUN 26 2008

.SYNOPSIS...
A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE REGION THROUGH
THE END OF THE WEEK. AS WEAK DISTURBANCES MOVE ACROSS THE
AREA...SHOWERS AND THUNDERSTORMS WILL OCCUR. A COLD FRONT WILL
CROSS THE REGION ON SATURDAY AND SATURDAY NIGHT...PUTTING AN END
TO THUNDERSTORM ACTIVITY AND ALLOWING COOLER AND DRIER AIR TO
ENTER THE OHIO VALLEY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SOME CIRCULATION NOTED ON SATELLITE IMAGES WITH COMPLEX CURRENTLY
OVER NORTHWEST INDIANA. THE 12Z NAM SEEMS TO BE PICKING UP ON
THIS...BRINGING ASSOCIATED MID LEVEL SHORT WAVE SOUTHEAST ACROSS
OUR AREA THROUGH TONIGHT. AS AIRMASS DESTABILIZES THROUGH THIS
AFTERNOON...EXPECT TO SEE SOME ISOLATED THUNDERSTORM DEVELOPMENT
THROUGH MID AFTERNOON...WITH BETTER DEVELOPMENT AS BETTER FORCING
MOVES IN WITH SHORT WAVE LATE THIS AFTERNOON AND EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
ACTIVITY THAT IS AROUND THIS AFTERNOON SHOULD DROP OFF WITH A
DIURNAL MINIMUM BUT IT IS DIFFICULT TO SAY THAT STRONG STORMS MAY
NOT LINGER INTO THE OVERNIGHT HOURS OR THAT MID LEVEL ENERGY
COULDNT SPARK CONTINUED ACTIVITY. MODELS ARE IN OVERALL AGREEMENT
ON THE PATTERN BUT CANT COME TO THE CONSENSUS ON PLACEMENT DUE TO
THE ZONAL FLOW AND NEBULOUS PLACEMENT OF MID LEVEL S/W ENERGY.

OVERNIGHT LOWS SHOULD CONTINUE TO SEE A SLIGHT INCREASE TONIGHT
AND TOMORROW NIGHT...HANGING TOUGH IN THE UPPER 60S TO AROUND 70.
NAM IS SHOWING SHOWERS ON FRIDAY WILL KEEP HIGH TEMPS LIMITED TO
AROUND 80 BUT THIS APPEARS TOO FAR OFF. DID NOT RAISE TEMPS TO THE
90S AS SHOWN BY GFS AND FWC NUMBERS BUT KEPT A SOLUTION CLOSER TO
PREVIOUS FORECAST WITH UPPER 80S.

THE FRONTAL PASSAGE ON SATURDAY WILL LIKELY OCCUR LATER IN THE DAY
WITH STORMS FIRING AHEAD OF IT. NAM SHOWING AN INITIAL PRESSURE
TROUGH WITH A DISASSOCIATED WIND SHIFT AND ACTUAL FRONT LATER IN
THE EVENING...POSSIBLY SPARKING A SECOND ROUND OF CONVECTION. IT
IS TOO EARLY IN THE FORECAST PROCESS TO SAY THAT THIS WOULD OCCUR.

GFS IS A BIT TOO UNREALISTIC IN BRINGING A SECOND CLOSED LOW UP
LATE OVERNIGHT SATURDAY/EARLY SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
AFTER COLD FRONT SAT NIGHT...UPPER FLOW WORKS IN THOUGH THE WINDS
TAKE THEIR TIME TO SHIFT TO THE NW. COOLEST AIR OVER OHIO VALLEY
WILL OCCUR ON MONDAY WITH A GRADUAL WARMUP EXPECTED ON DAYTIME
HIGHS. NIGHTTIME MINS SHOULD FALL IN THE 60-65 RANGE THAT WAS
ALREADY IN THE FORECAST.

ONLY REAL CHANGES MADE TO THE EXTENDED WAS TO CUT THE TEMPERATURES
GRADIENT ON TUESDAY AS A REINFORCING THERMAL TROUGH WILL CROSS THE
REGION AND COLD POOL ALOFT WOULD NOT ALLOW FOR HIGHS IN THE SW TO
REACH THE UPPER 80S.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
ISOLATED THUNDERSTORMS ARE DEVELOPING EARLY THIS AFTERNOON ACROSS
AREA IN UNSTABLE AIRMASS. BETTER FORCING WILL WORK INTO THE AREA
FROM THE WEST THROUGH LATE AFTERNOON AS MID LEVEL SHORT WAVE
APPROACHES. WILL HANDLE CURRENT ACTIVITY WITH A TEMPO CB AND THEN
GO WITH A VCTS THIS EVENING WITH THE STRONGER UPPER LEVEL FORCING.
ANY THUNDERSTORM ACTIVITY SHOULD THEN TAPER OFF OVERNIGHT.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...FRANKS
AVIATION...JGL
Hazardous weather outlook, Jun 26, 4:01 AM EST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
501 AM EDT THU JUN 26 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-270915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
501 AM EDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

AN UNSTABLE AIRMASS WILL COMBINE WITH UPPER LEVEL ENERGY THIS
AFTERNOON TO PRODUCE SCATTERED THUNDERSTORMS. ANY OF THESE STORMS
THAT DO DEVELOP HAVE A HIGHER THAN NORMAL POTENTIAL FOR PRODUCING
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL CROSS THE REGION LATE SATURDAY. SHOWERS AND
THUNDERSTORMS AHEAD OF IT AND ALONG IT MAY PRODUCE DAMAGING WIND
OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 26, 10:34 AM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1134 AM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     FLOOD            2 SE BALTIMORE          39.83N 82.57W
06/26/2008                   FAIRFIELD          OH   FIRE DEPT/RESCUE

            STATE ROUTE 37 IS CLOSED 1 MILE SOUTH OF ROUTE 256 DUE TO
            THE WALNUT CREEK OUT OF ITS BANKS. WATER DEPTH ON THE
            ROAD IS 2 TO 3 FEET.

&&

SHOBE2
Special weather statement, Jun 26, 12:30 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
130 PM EDT THU JUN 26 2008

KYZ092-093-096-OHZ078-261800-
CAMPBELL KY-KENTON KY-PENDLETON KY-CLERMONT OH-
130 PM EDT THU JUN 26 2008

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLERMONT...NORTHEASTERN
PENDLETON...KENTON AND CAMPBELL COUNTIES THROUGH 200 PM EDT...

AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR CAMPBELL COUNTY LAKE...MOVING
NORTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
ALEXANDRIA...GUBSER MILL...IVOR...CALIFORNIA...MOSCOW...MENTOR...NEW
RICHMOND...BLAIRSVILLE...NEW PALESTINE...NICHOLSVILLE...LINDALE AND
AMELIA.
Local storm report, Jun 26, 1:24 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
224 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     COLUMBUS                39.99N 82.99W
06/26/2008                   FRANKLIN           OH   PUBLIC

            SEVERAL TREES DOWN

0330 AM     TSTM WND DMG     LANCASTER               39.72N 82.60W
06/26/2008                   FAIRFIELD          OH   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN

0500 AM     TSTM WND DMG     5 NE LOGAN              39.59N 82.34W
06/26/2008                   HOCKING            OH   EMERGENCY MNGR

            ABOUT 40 LARGE TREES DOWNED

&&

The radar

The Cincinnati radar (KILN), 60 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Brown

When
June 26, 1:40 PM EST to 1:44 PM EST
Where
Brown County, 1.15 mi WNW of Grgetwn Brown Co Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.888, -83.899

Trees were knocked down.

Hail, Auglaize

When
June 26, 4:31 PM EST to 4:35 PM EST
Where
Auglaize County, 0.52 mi E of Wapakoneta
Measured
0.75 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.570, -84.190

Thunderstorm Wind, Butler

When
June 26, 5:16 PM EST to 5:20 PM EST
Where
Butler County, 1.27 mi WSW of Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.510, -84.750

Large tree limbs were knocked down.

Thunderstorm Wind, Butler

When
June 26, 5:18 PM EST to 5:22 PM EST
Where
Butler County, 1.48 mi NNW of Hamilton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
39.420, -84.560

Two trees were downed.

Thunderstorm Wind, Franklin

When
June 26, 7:45 PM EST to 7:49 PM EST
Where
Franklin County, 0.53 mi E of Valley Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.880, -82.940

Trees were uprooted, and large limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106696, 106697, 106694, 106693, 106695.